Mom defends ‘gorilla’ baby after life-saving meds cause strange side effect

1

Baby got back … hair that is.

A Texas couple has affectionately dubbed their 4-month-old a “gorilla baby” due to a bizarre medication side effect that left his entire body covered in hair.

“He was bald when he came out, but after a few weeks of being on the medication, he’s turned into a little gorilla,” Bri Shelby, 24, told Kennedy News of her son’s yeti-evoking complication.

The hair-raising situation was set in motion after the Texas native and her husband Jared Hernandez, 22, discovered that their then 1-month-old Mateo Hernandez suffered from a rare, life-threatening condition called congenital hyperinsulinism. The alarming ailment, which affects only one in 50,000 babies, occurs when the pancreas creates excessively high levels of insulin and leaves the sufferer with dangerously low blood sugar levels.

“When he was born, we brought him home for a month, but then I started noticing that he was shaking a lot and overeating so I took him to the doctor,” described a distraught Shelby, who works as a police officer. “He was having dangerously low blood sugar — his levels were in the 30s when a healthy range is between 70 and 100, so he was at risk of having seizures or even dying.”

Matteo’s Wolfman-evoking curls frequently draw stares from gawkers in public.
@blshelby via SWNS

Matteo was subsequently admitted to the NICU at Texas Children’s Hospital, where doctors put the tyke on medication to stabilize his insulin and blood sugar levels, Kennedy reported. They then kept him at the facility’s neonatal unit so they could monitor his progress.

“He started off on a low dose, but it didn’t do much, so doctors ended up putting him on the max dose,” said Shelby, adding that “it was very scary and stressful.” Thankfully, the drug regimen proved effective at keeping Matteo’s condition in check.

However, while her pride and joy’s health improved dramatically, he also started sprouting thick, dark locks all over his body as if undergoing a werewolf transformation.

“After a couple of weeks of being on the medication, his body started changing — he got really big and started growing lots of hair on his head and body,” described his mortified mama. “It started with his head and forehead, then his legs, arms and back until it had spread to everywhere except his stomach.”

The doctor had warned the parents about this side effect, “but I never expected it to be that extreme,” said Shelby of her shaggy son.

Fortunately, physicians expect baby Mateo to outgrow his condition, whereupon he’ll be able to stop taking the medication and theoretically shed his excess curls. However, as the hairball’s condition is so rare, doctors are unsure how long the Sasquatch-ian side effect will persist.

Matteo's parents groom him daily to keep his fur coat in check.
Matteo’s parents groom him daily to keep his fur coat in check.
@blshelby via SWNS

In the interim, Matteo’s parents are taking pains to keep his mane at bay by grooming him on the reg.

“We decided to shave his face, but it looks like it’s growing back already,” lamented Shelby, adding that they make sure to bathe the tufty tot properly and “then dry and moisturize his legs and arms every day.” They then “brush all of his hair to keep it neat.”

Unsurprisingly, Matteo draws a lot of stares from strangers whenever they leave the house. “When we go out in public, people say how cute he is but say ‘That’s a lot of hair, I’ve never seen that before’ and we have to explain it’s because of his condition,” said his besieged mom.

Alas, Shelby’s also received negative attention on social media with some of the crueler gawkers telling her to wax the baby or even throw him away.

However, the proud mom doesn’t let the mean comments get her down, insisting that “people wouldn’t say those things if they had their own children.”

Shelby sums it up like this: “The medication saved his life and I’d rather him be hairy and healthy than sick.”

This isn’t the first time a pharmaceutical fiasco has caused a baby to have a bad hair day. An un-fur-tunate group of children in Spain continues to grow locks all over their bodies — in a condition known as “werewolf syndrome” — after they were accidentally administered a hair loss drug for their indigestion two years ago.

View original post